Allergic reactions range from localized urticaria to life-threatening anaphylaxis. Anaphylaxis is the most severe form of an immediate hypersensitivity reaction and encompasses both IgE-mediated reactions and anaphylactoid reactions; the latter do not require previous sensitizing exposures. Paramedic and EMR/FR management of anaphylaxis includes maintenance of the airway, breathing, and circulation with epinephrine the primary therapeutic intervention.
Intramuscular administration of EPINEPHrine is indicated for initial care of a patient with systemic signs of anaphylaxis. The anterolateral mid-thigh is the preferred site due to improved absorption.
Intravenous EPINEPHrine should be reserved for the patient who is extremely hypoperfused or facing impending cardiac arrest.
Intravenous EPINEPHrine should only be considered after intramuscular EPINEPHrine.
A patient’s own EPINEPHrine auto-injector is an appropriate treatment for anaphylaxis and EMRs can administer a patient’s EPINEPHrine autoinjector when associated with signs and symptoms of anaphylaxis.
Death from anaphylaxis is far more likely to be associated with a delay in management rather than an inadvertent administration of EPINEPHrine.
All patients with suspected anaphylaxis must be advised that they should be conveyed to hospital regardless of the severity of their presentation or response to management. International guidelines recommend at least 4 hours of observation following treatment.
The patient’s history can include exposure to an allergen such as food, bites/stings, medications, or the allergen may be unknown.
Exposure to an allergen results in the release of inflammatory mediators from mast cells and basophils which cause the signs and symptoms of anaphylaxis. While there are a number of mediators, histamine is the most widely recognized.
Anaphylaxis is a rapid onset, multiple-organ, generalized hypersensitivity (allergic) syndrome. It is usually characterized by exposure to a known or suspected allergen with a sudden onset of symptoms and at least 1 of the following R.A.S.H. signs/symptoms:
Hypotension (or hypoperfusion or altered conscious state)
In rare circumstances, anaphylaxis can occur with symptoms in an isolated body system. If a patient has hypotension following exposure to a known allergen, consider treating as anaphylaxis.
Allergic reactions may range in severity from mild, with only a rash, to life threatening. The degree of severity depends on the body’s response to the allergen. The tendency is for reactions to increase in severity over time as the body becomes increasingly sensitive and primed to the allergen.
First Responder (FR) Interventions
Position supine to improve blood pressure and do not walk the patient
Remove allergen (e.g., scrape off any stinger(s) / stop drug administration)
Assist with patient's own EPINEPHrine autoinjector (EpiPen) -- may retrieve and give autoinjector to patient
Provide supplemental oxygen and airway management as required